Alert archive / Washington / Wind Advisories in 2009
Wind Advisory 2, NWS Seattle, WA
NWS Seattle, WA issued this wind advisory at Jan 6, 2009, 1:21 PM PST. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jan 6, 2009, 1:21 PM PST (21:21 UTC)
- Expired
- Jan 7, 2009, 3:20 AM PST
- In force
- 14 hr
- Issued by
- NWS Seattle, WA
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS76 KSEW 062121 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 121 PM PST TUE JAN 6 2009 ...BIG STORM BRINGING SOME WIND TO THE SEATTLE AREA... WAZ505-507>509-511-070530- /O.NEW.KSEW.WI.Y.0002.090106T2121Z-090107T1800Z/ EAST PUGET SOUND LOWLANDS-EVERETT AND VICINITY- SEATTLE/BREMERTON AREA-TACOMA AREA-HOOD CANAL AREA- 121 PM PST TUE JAN 6 2009 ...WIND ADVISORY IN EFFECT UNTIL 10 AM PST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM PST WEDNESDAY. A STRONG STORM WHICH IS BRINGING HEAVY RAIN TO THE MOUNTAINS IS ALSO CAUSING STRONG WINDS IN THE SEATTLE AREA. THESE WINDS WILL LAST OFF AND ON THROUGH THE NIGHT AND DIMINISH WEDNESDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW-ROOTED TREES...AND CAUSE LOCAL POWER OUTAGES. && $$
2 follow-up statements
000 WWUS76 KSEW 070437 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 837 PM PST TUE JAN 6 2009 WAZ504-512-071300- /O.EXA.KSEW.WI.Y.0002.000000T0000Z-090107T1800Z/ SOUTHWEST INTERIOR-LOWER CHEHALIS VALLEY AREA- 837 PM PST TUE JAN 6 2009 ...WIND ADVISORY IN EFFECT UNTIL 10 AM PST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM PST WEDNESDAY FOR THE SOUTHWEST INTERIOR AND LOWER CHEHALIS VALLEY. A STRONG STORM WHICH IS BRINGING HEAVY RAIN TO THE MOUNTAINS IS ALSO CAUSING STRONG WINDS ACROSS THE SOUTHWEST INTERIOR. EXPECT SUSTAINED SOUTH WINDS OF 25 TO 35 WITH GUSTS TO 50 MPH. THESE WINDS WILL CONTINUE OFF AND ON THROUGH THE NIGHT AND DIMINISH WEDNESDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW-ROOTED TREES...AND CAUSE LOCAL POWER OUTAGES. && $$ WAZ505-507>509-511-071300- /O.CON.KSEW.WI.Y.0002.000000T0000Z-090107T1800Z/ EAST PUGET SOUND LOWLANDS-EVERETT AND VICINITY- SEATTLE/BREMERTON AREA-TACOMA AREA-HOOD CANAL AREA- 837 PM PST TUE JAN 6 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST WEDNESDAY... A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST WEDNESDAY FOR THE EAST PUGET SOUND LOWLANDS...HOOD CANAL AREA...EVERETT AND SEATTLE AREAS. A STRONG STORM WHICH IS BRINGING HEAVY RAIN TO THE MOUNTAINS IS ALSO CAUSING STRONG WINDS ACROSS THE URBAN CORRIDOR FROM TACOMA NORTHWARD TO EVERETT INCLUDING THE SEATTLE AREA. EXPECT SUSTAINED SOUTH WINDS OF 20 TO 30 WITH GUSTS TO 45 MPH. THESE WINDS WILL CONTINUE OFF AND ON THROUGH THE NIGHT AND DIMINISH WEDNESDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW-ROOTED TREES...AND CAUSE LOCAL POWER OUTAGES. && $$ MERCER
000 WWUS76 KSEW 071120 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 320 AM PST WED JAN 7 2009 WAZ504-505-507>509-511-512-071230- /O.CAN.KSEW.WI.Y.0002.000000T0000Z-090107T1800Z/ SOUTHWEST INTERIOR-EAST PUGET SOUND LOWLANDS-EVERETT AND VICINITY- SEATTLE/BREMERTON AREA-TACOMA AREA-HOOD CANAL AREA- LOWER CHEHALIS VALLEY AREA- 320 AM PST WED JAN 7 2009 ...WIND ADVISORY IS CANCELLED FOR THE PUGET SOUND REGION AND SOUTHWEST INTERIOR... WINDS ACROSS THE AREA WERE MAINLY IN THE 15 TO 25 MPH RANGE...AND WILL CONTINUE TO DIMINISH OVER THE NEXT FEW HOURS. EXPECT SOME LOCALIZED GUSTS TO 40 MPH UNTIL ABOUT MIDMORNING. && $$ WEATHER.GOV
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Jan 6, 9:00 AM PST, 4 hours 21 minutes earlier.
Area forecast discussion, Jan 6, 9:00 AM PST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
900 AM PST TUE JAN 6 2009
UPDATED AVALANCHE SECTION.
.SYNOPSIS...A WARM PLUME OF MOISTURE WILL BRING SIGNIFICANT RAINFALL
AS SNOW LEVELS RISE RAPIDLY TODAY. THE POTENTIAL FOR RIVER AND SMALL
STREAM FLOODING WILL INCREASE TONIGHT AND WEDNESDAY. THE RAIN WILL
TAPER LATE WEDNESDAY NIGHT INTO THURSDAY AS A LOW PRESSURE SYSTEM
PUSHES THE MOISTURE SOUTH OF THE AREA. THURSDAY WILL BE SHOWERY. DRY
WEATHER IS LIKELY ON FRIDAY UNDER HIGH PRESSURE ALOFT.
&&
.SHORT TERM...LITTLE CHANGE IN THE FORECAST OVERNIGHT. THE MAIN
STORY IS HEAVY RAIN IN THE MOUNTAINS...ALONG WITH THE COAST AND
SOUTHWEST INTERIOR. THIS WILL OCCUR DURING THE 18Z TODAY THROUGH 18Z
THURSDAY PERIOD. FLOODING IS BECOMING INCREASINGLY LIKELY ON RIVERS
THROUGHOUT WESTERN WASHINGTON.
THERE IS SOME HINT IN THE LATEST RUNS OF THE GFS AND EURO OF A
PATTERN TO THE RAIN. THE FOCUS OF RAINFALL IN THE FIRST 24 HOURS
WILL BE IN THE NORTH CASCADES AND OLYMPICS...AND IN THE SECOND 24
HOURS THE RAIN WILL SHIFT SOUTH AND FOCUS ON THE OLYMPICS AND
SOUTHWEST. SO THE OLYMPICS WILL CERTAINLY GET A LOT OF RAIN...AND
THAT IS REFLECTED IN THE QPF FORECAST. THE IDEA OF MORE RAIN IN THE
NORTH CASCADES AT FIRST IS A NEW ONE AND MAY HAVE SOME IMPACTS ON
RIVER FORECASTS.
THE CENTRAL CASCADES WILL PROBABLY GET ENOUGH RAIN IN BOTH PERIODS
TO CAUSE SOME FLOODING. THE BOTTOM LINE IS THE FLOOD WATCH REMAINS
IN EFFECT. SOME FLOOD WARNINGS ARE LIKELY TONIGHT IF THE FIRST 12 OR
18 HOURS OR RAIN OCCUR AS FORECAST. BURKE
.LONG TERM FROM THE PREVIOUS DISCUSSION...GFS AND EURO BOTH DRY
THINGS OUT ON THURSDAY NIGHT AND KEEP IT DRY FRIDAY. HAVE SOME
CHANCE POPS IN THERE NOW BUT THE GFS IN PARTICULAR HAS OFFSHORE
SURFACE FLOW AND HIGH HEIGHTS...FRIDAY COULD BE A WARMISH AND DRY
DAY...WITH CONDITIONS CONTINUING INTO SATURDAY. ON SATURDAY NIGHT
BOTH THE EURO AND GFS SWING A SHORT WAVE THROUGH FOR A CHANCE OF
SHOWERS SUNDAY AND MONDAY. BURKE
&&
.AVIATION...WARM FRONT WILL MOVE SLOWLY THRU WRN WA THRU WED. STRONG
WSW FLOW ALOFT. DEEP MOISTURE IN STABLE AIR MASS. COLD FROPA IS
AROUND 12Z THU. PDX-BLI GRADIENT WILL BE AROUND +10MB FOR WINDY
SOUTHERLIES FOR THE INLAND TAFS AND MORE SWLY FOR THE COAST TAFS.
FREEZING LEVEL WILL BE HIGH...THE 0C ISOTHERM ON THE CROSS SECTION
LIFTS UP TO NEARLY 700MB THIS EVENING...NOT FALLING BACK TO 850MB
TIL DAYBREAK ON THU. AT LEAST +6C AT 850MB THIS AFTERNOON THRU MOST
OF WED INDICATING VERY WARM AIR MASS WHICH...IF NOT FOR SOME
RAINSHADOWING BEHIND THE OLYMPICS...WILL GIVE MODERATE TO HEAVY
RAIN. KSEA KBFI AND KPAE WILL CATCH A BREAK FROM THE HEAVY RAIN BUT
VSBY AND CIGS HAVE A GOOD CHANCE OF COMING DOWN TO 1SM -RA OVC005
TONIGHT. 19
KSEA...THE AMDAR (ACARS) WINDS ALOFT INTO KSEA AND THE 2000FT WINDS
OFF THE 12KM WRFGFS ARE ONLY IN THE SW 20-30KT RANGE TIL
MIDDAY...THEN RISE TO ARND 45KT LATER THIS AFTERNOON...BUT THE
SURFACE WINDS PICK UP CONSIDERABLY SO I BELIEVE THAT WHILE IT WILL
BE WINDY IT IS MORE A MATTER OF MECHANICAL TURBULENCE THIS AFTERNOON
AND TONIGHT RATHER THAN SHEAR SO I HAVE TAKEN THAT OUT OF THE TAF. 19
&&
.MARINE...THE GALE WARNING COASTAL WATERS LOOKS GOOD AND 20-30KT
SHOULD SUFFICE FOR ALL THE INLAND WATERS. AFTER I HAVE A GOOD LOOK
AT THE 4KM WRFGFS I MAY CHANGE MY MIND ABOUT THE INLAND WATERS...THE
00Z RUN OF THE 4KM MESOSCALE MODEL DID HAVE AREAS OF SOUTHERLY GALES
OVER PUGET SOUND AND CENTRAL HOOD CANAL AROUND DABOB BAY AS EARLY AS
4PM THIS AFTERNOON. 19
&&
.AVALANCHE...CURRENT UNSTABLE SNOWPACK TO BE SEVERELY STRESSED BY
ONSLAUGHT OF HEAVY PRECIPITATION...STRONG WINDS...AND RISING
FREEZING LEVELS TUESDAY AFTERNOON THROUGH WEDNESDAY...WITH OVER 3 TO
6 INCHES OF WATER EXPECTED. THE MOST RECENT 20 TO 50 INCHES OF LOWER
DENSITY AND GENERALLY WEAKER SNOW RECEIVED SINCE DEC 31 SHOULD BE
THE FIRST TO SLIDE...AND A STILL WEAK AND FACETED SNOWPACK EXISTING
NEAR THE GROUND IN MANY AREAS MAY BE NEXT. THE RESULTING PICTURE IS
VERY DANGEROUS AND FAR FROM PRETTY. INCREASING HIGH DANGER TUESDAY
MORNING SHOULD BECOME EXTREME IN MANY MOUNTAIN LOCATIONS TUESDAY
AFTERNOON AS RELENTLESS LOADING AND WEAKENING OF THE EXISTING
SNOWPACK GRADUALLY OVERWHELM ANY RECENT STRENGTHENING IN THE UPPER
LAYERS PRODUCED BY SETTLEMENT OR CRUSTS. SOME POTENTIALLY LARGE
DESTRUCTIVE SLIDES MAY INVOLVE MOST OF THE WINTER SNOWPACK AND COULD
EXPAND OR EXTEND CURRENT AVALANCHE PATHS. EVEN IF YOU WANTED TO TEST
THE BACK COUNTRY...HIGHWAY CLOSURES MAY MAKE THIS PROPOSITION
DIFFICULT. GOOD TIME TO CLEAR STREET DRAINS AND SANDBAG THE RIVERS
BUT NOT TO BE IN THE MOUNTAINS. MOORE
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...AVALANCHE WARNING IN EFFECT FOR THE OLYMPICS AND CASCADES
TODAY.
WINTER WEATHER ADVISORY IN EFFECT FOR THE OLYMPICS ABOVE
3500 FEET TIL NOON TODAY.
WINTER WEATHER ADVISORY IN EFFECT FOR THE CASCADES ABOVE
3K FEET TIL 4 PM TODAY.
A FLOOD WATCH IS IN EFFECT FOR MUCH OF THE AREA FROM THIS
EVENING THRU FRI AFTERNOON.
PZ...GALE WARNING IN EFFECT FOR THE COASTAL WATERS.
SMALL CRAFT ADVISORY IN EFFECT FOR THE REMAINING WATERS.
SMALL CRAFT ADVISORY IN EFFECT FOR ROUGH GRAYS HARBOR BAR
CONDITIONS.
WEATHER.GOV/SEATTLEIn the hours before
Special weather statement, Jan 6, 10:53 AM PST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SEATTLE WA 1053 AM PST TUE JAN 6 2009 WAZ503>509-511>519-081830- WESTERN WHATCOM COUNTY-SOUTHWEST INTERIOR-EAST PUGET SOUND LOWLANDS- WESTERN SKAGIT COUNTY-EVERETT AND VICINITY-SEATTLE/BREMERTON AREA- TACOMA AREA-HOOD CANAL AREA-LOWER CHEHALIS VALLEY AREA-OLYMPICS- EASTERN STRAIT OF JUAN DE FUCA-WESTERN STRAIT OF JUAN DE FUCA- NORTH COAST-CENTRAL COAST-WEST SLOPES NORTHERN CASCADES AND PASSES- WEST SLOPES CENTRAL CASCADES AND PASSES- 1053 AM PST TUE JAN 6 2009 ...HEAVY RAIN TO DRAMATICALLY INCREASE RISK FOR RAINFALL INDUCED LANDSLIDES... PREVIOUS RAINFALL AMOUNTS HAVE BEEN AROUND TWO TO THREE INCHES IN THE SEATTLE AREA OVER THE PAST 18 DAYS. THIS HAS RESULTED IN MODERATE LEVELS OF SOIL MOISTURE AROUND WESTERN WASHINGTON. HEAVY RAINFALL OF NEARLY TWO INCHES IN 24 HOURS AND OVER THREE INCHES IN 48 HOURS IS EXPECTED THIS AFTERNOON THROUGH WEDNESDAY NIGHT. THIS AMOUNT OF RAIN WILL PUT EXTRA PRESSURE ON SOIL INSTABILITY LEADING TO AN INCREASED RISK OF LANDSLIDES IN SLIDE PRONE AREAS. A DIMINISHING RISK OF LANDSLIDES WILL CONTINUE FOR SEVERAL DAYS AFTER THE RAIN ENDS. THE SLOW MELT OF THE SNOW THAT HAS FALLEN OVER THE LAST COUPLE OF WEEKS HAS HAD AN ADDITIONAL SOIL WETTING EFFECT. IN AREAS OUTSIDE OF SEATTLE...STORM TOTAL RAINFALL COULD BE 3 TO 8 INCHES IN THE LOWLANDS AND 10 TO 20 INCHES IN THE MOUNTAINS. FOR THESE REASONS THE LANDSLIDE RISK IS HIGHER THAN THE USGS CHARTS WOULD SUGGEST. THE AMOUNT OF RAINFALL FORECAST IN 24 HOURS...ON TOP OF THE CUMULATIVE RAINFALL OVER THE LAST THREE WEEKS...WILL PUSH WESTERN WASHINGTON SOILS TO THE POINT WHERE THEY ARE ABOVE THE USGS LANDSLIDE INDEX. WHEN CUMULATIVE RAINFALL EXCEEDS THE USGS LANDSLIDE CUMULATIVE THRESHOLD INDEX...RAINFALL INDUCED LANDSLIDES ARE POSSIBLE DURING INTENSE RAINFALL OR WHEN RAINFALL AMOUNTS EXCEED TWO INCHES IN 24 HOURS. WHILE THE USGS RAINFALL THRESHOLDS WERE DESIGNED FOR THE SEATTLE AREA OF THE PUGET SOUND...MOST OF THE LOWLANDS OF WESTERN WASHINGTON ARE SIMILARLY SUSCEPTIBLE TO LANDSLIDES CAUSED BY WET SOILS. AREAS MOST SUSCEPTIBLE TO LANDSLIDES UNDER THESE CONDITIONS ARE STEEP COASTAL BLUFFS AND OTHER STEEP HILLSIDES. FOR MORE INFORMATION ABOUT CURRENT CONDITIONS...VISIT WWW.WEATHER.GOV/SEATTLE...SELECT HYDROLOGY...AND THEN SCROLL DOWN FOR THE LINK TO THE USGS LANDSLIDE INFORMATION PAGE. WEATHER.GOV/SEATTLE JBB
Local storm report, Jan 6, 11:49 AM PST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1149 AM PST TUE JAN 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM SNOW 2 S MILL CREEK 47.83N 122.21W
01/04/2009 M1.9 INCH SNOHOMISH WA NWS EMPLOYEE
SNOW FALL THAT DAY. 2 INCHES ON THE GROUND.
&&
JBBLocal storm report, Jan 6, 1:09 PM PST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
109 PM PST TUE JAN 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM NON-TSTM WND DMG 1 NNE NORTH BEND 47.51N 121.78W
01/06/2009 KING WA TRAINED SPOTTER
SPOTTER REPORTED FREQUENT GUSTS TO 35 MPH BEFORE HE LOST
POWER.
0108 PM NON-TSTM WND GST 1 NNE ISSAQUAH 47.55N 122.03W
01/06/2009 M51 MPH KING WA TRAINED SPOTTER
3 GUSTS OF 51 MPH SO FAR.
&&
GRUBThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 5, 4:13 PM PST | Small Craft Advisory | SEW | 22 hr | |
| Jan 5, 8:46 PM PST | Gale Warning | SEW | 36 hr | |
| Jan 5, 10:37 PM PST | Winter Weather Advisory | SEW | 17 hr |
Nearby
Wind Advisories in Washington, 2009Every wind advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.